Utah, 2022

High Wind in Utah, April 16, 2022

April 16, 2022 · NWS GJT · 1 event in 1 county or zone

A passing shortwave trough produced breezy conditions across eastern Utah throughout the day, as well as showers during the early evening hours. Given the dry low levels in the valleys, most of these showers were in the form of virga.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A passing shortwave trough produced breezy conditions across eastern Utah throughout the day, as well as showers during the early evening hours. Given the dry low levels in the valleys, most of these showers were in the form of virga. These virga showers produced even stronger wind gusts with some gusts reaching high wind criteria in the Arches/Grand Flat area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 16, 1:39 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 16, 1:39 PM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
239 PM MDT Sat Apr 16 2022

.SHORT TERM...(Tonight through Sunday night)
Issued at 230 PM MDT Sat Apr 16 2022

A shortwave over the Great Basin continues to provide a strong
southwest gradient over the area today. Strong mixing combined
with some virga-enhanced gusts, as the mid-level environment
moistens with increasing cloud cover, will continue into the early
evening hours ahead of this system. Current wind advisories and
Red Flag warning are on track. As the shortwave moves across the
area tonight the attention will shift to the northern and central
mountains where snow is expected along with the slight chance of
thunderstorms at the onset. The best focus will occur this
evening into the early morning hours overnight. Model consensus
keeps the best dynamics to the north but it shows strong
orographic forcing with the best accumulations over the highest
terrain. Snow levels will be near 9000 feet early this evening and
will drop slowly to around 8000 feet after midnight. Snow amounts
will remain below advisory criteria in most locations, but
instability may allow some convective elements to produce locally
higher amounts in the Park Range and Elkheads around and north of
Steamboat Springs. However, impacts will be lessened due to the
warm temperatures ahead of this system. Northwest flow will bring
cooler temperatures on Sunday. Orographics and instability will
allow snow to continue in the northern and central mountains of
western Colorado, mainly along the Continental Divide where light
additional accumulations of snow are possible. Elsewhere, dry and
cooler conditions with lighter winds are expected. Snow showers
will end by Sunday evening with mostly clear skies for Sunday
night.

.LONG TERM...(Monday through Saturday)
Issued at 230 PM MDT Sat Apr 16 2022

A ridge of high pressure will flatten as it pushes east over the
area on Monday. The flow will become more zonal on Tuesday as a
Pacific storm system moves east across the northern Rockies.
Expect dry conditions and warm temperatures to start the workweek
with high temperatures peaking out on Tuesday with breezy
conditions expected. The northern system will be focused over the
northern Rockies, but we could see some shower activity across
northern sections of western Colorado and eastern Utah Tuesday
night into early Wednesday. Ensemble consensus shows another flat
ridge moving across the area on Wednesday as a strong Pacific
storm moves onshore over the Pacific Northwest. This storm system
will drop into the Great Basin region by Friday. As the storm
approaches, expect an increasing southwest gradient on Thursday
into Friday with windy conditions possible. There is low
confidence on the exact timing and track of this system but there
will be an increasing chance of valley rain and mountain snow
across the area Friday into the weekend with cooler temperatures
expected. &&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1131 AM MDT Sat Apr 16 2022

VFR conditions are expected to prevail over the next 24 hours.
Strong southwest winds will be the biggest issue today, with
gusts of 35 to 50 mph possible this afternoon. Cloud cover will
also continue to increase as the next system approaches. This
system will bring the potential for some showers to
KHDN/KASE/KEGE, however with very dry lower levels was not
confident enough to add more than VCSH to TAFs. CIGS for
KRIL/KASE/KEGE will drop below ILS breakpoints late this
afternoon, and remain there through the overnight hours before
lifting once again tomorrow morning.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Sat Apr 16 2022

Stronger winds and elevated fire weather concerns will continue for
the central and southern half of the forecast area into this
evening. In areas where fuels remain critical, Utah Zone 490, the
Red Flag Warning remains in effect for today. Periods of snow
will occur as well over the northwest Colorado mountains through
Sunday morning. Warm and dry conditions return early next week.
Breezy conditions are expected on Tuesday with windier conditions
possible Thursday into Friday ahead of the next potential weather
system.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 9 PM MDT this evening for COZ006-011-020>022.

UT...Wind Advisory until 9 PM MDT this evening for UTZ022-027-029.

     Red Flag Warning until 8 PM MDT this evening for UTZ490.

&&

SHORT TERM...MPM
LONG TERM...MPM
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Apr 16, 2:16 AM MST, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
316 AM MDT Sat Apr 16 2022

COZ001>014-017>023-UTZ022>025-027>029-170930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
316 AM MDT Sat Apr 16 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Winds will increase out of the southwest today with gusts upwards
of 45 mph at some locations. Showers and a few thunderstorms will
develop along and north of Interstate 70 as well as in the
mountains this afternoon and evening. Snowfall amounts of 2 to 5
inches are possible in the northern mountains of Colorado by
late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A drying and warming trend will set up early next week as high
pressure rebuilds over the area. The next system looks to arrive
around midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 16, 1:10 PM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
210 PM MDT SAT APR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     NON-TSTM WND GST 7 E ESCALANTE FORKS     38.57N 108.28W
04/16/2022  M45 MPH          MONTROSE           CO   MESONET

            MESONET STATION CMEC2 COTTONWOOD BASIN.

&&
Local storm report, Apr 16, 1:11 PM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
211 PM MDT SAT APR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     NON-TSTM WND GST 3 NW FRUITVALE          39.12N 108.52W
04/16/2022  M49 MPH          MESA               CO   ASOS

            ASOS STATION KGJT GRAND JUNCTION RGNL AP.

&&
Local storm report, Apr 16, 3:39 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
439 PM MDT SAT APR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     NON-TSTM WND GST 5 SW CORTEZ             37.30N 108.63W
04/16/2022  M52 MPH          MONTEZUMA          CO   ASOS

            ASOS STATION KCEZ CORTEZ MUNICIPAL AIRPORT.

&&
Local storm report, Apr 16, 4:15 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
515 PM MDT SAT APR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
04/16/2022  M69 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&
Local storm report, Apr 16, 4:17 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
517 PM MDT SAT APR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     NON-TSTM WND GST 16 NW MOAB              38.75N 109.75W
04/16/2022  M53 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY 16 NW MOAB.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Flat and Arches

When
April 16, 5:09 PM MST
Where
Grand Flat and Arches forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

A peak wind gust of 70 MPH was measured by the automated weather station at the Canyonlands Field Airport near Moab.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008370.